Illinois, 2006

Flash Flood in Illinois, August 27, 2006

August 27, 2006 · NWS PAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 27, 2:45 AM CST, 15 hours 15 minutes earlier.

Area forecast discussion, Aug 27, 2:45 AM CST, 15 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT SUN AUG 27 2006

.DISCUSSION...

TROPICAL MOISTURE IS WELL ENTRENCHED ACROSS THE LOWER OHIO AND MID
MISSISSIPPI VALLEYS. PRECIPITABLE WATER ANALYSES AND MODEL FORECASTS
INDICATE AT LEAST 2 INCHES IN THE COLUMN THROUGH MONDAY. LITTLE IN
THE WAY OF FORCING WILL BE NECESSARY TO SUSTAIN CONVECTION OVER THE
NEXT COUPLE OF DAYS. MAIN FORECAST CONCERNS ARE THE TIMING AND
INTENSITY OF CONVECTION.

THE PRIMARY FORCING FOR CONVECTION IS A FAIRLY HIGH AMPLITUDE 500 MB
SHORTWAVE CURRENTLY OVER THE ROCKIES. THIS SHORTWAVE WILL MOVE
RAPIDLY EASTWARD...ESPECIALLY RAPIDLY FOR THIS TIME OF YEAR. BY THIS
EVENING...THE TROUGH AXIS WILL EMERGE OVER THE WESTERN HIGH PLAINS.
MID LEVEL FLOW WILL TURN SOUTHWEST ACROSS THE LOWER OHIO VALLEY FAR
IN ADVANCE OF THE TROUGH...WITH SOME EMBEDDED VORT CENTERS DEPICTED
BY THE GFS. AS A RESULT...EXPECT SCATTERED CONVECTION TO INITIATE
THIS AFTERNOON ALONG AND SOUTH OF A SYNOPTIC SCALE SURFACE FRONT
OVER THE MID MISSISSIPPI VALLEY. THIS BOUNDARY...WHICH EXTENDED FROM
NEAR KSPI TO KSTL TO KSGF AT 08Z...WILL MOVE LITTLE TODAY. THE GFS
SEEMS A LITTLE MORE REALISTIC WITH ITS SEA LEVEL PRESSURE
PATTERN...AND IT WILL BE THE MODEL OF CHOICE. THE NAM LOOKS
UNREALISTIC SINCE IT DEPICTS SURFACE TROUGHS THAT HOPSCOTCH AROUND
THE REGION. IN REALITY...NEITHER MODEL WILL BE ON TARGET SINCE
CONVECTIVE SYSTEMS WILL PROBABLY WREAK HAVOC WITH SURFACE PRESSURES.

ALTHOUGH NOCTURNAL COOLING WOULD NORMALLY FAVOR A DECREASE IN
CONVECTION TONIGHT...THE MODELS AGREE ON THE DEVELOPMENT OF A WEAK
LOW LEVEL JET THAT WILL LIKELY SUSTAIN ANY CONVECTIVE SYSTEMS
THROUGH THE NIGHT. THIS WAS THE CASE FRIDAY NIGHT WITH A LOW LEVEL
JET THAT SUSTAINED STORMS OVER THE PLAINS. LOCALLY HEAVY RAIN IS
EASILY POSSIBLE DUE TO COPIOUS MOISTURE...RATHER SLOW MOVING
STORMS...AND INCREASING UPPER SUPPORT FROM THE PLAINS SHORTWAVE.

MONDAY INTO MONDAY NIGHT APPEARS THE MOST FAVORABLE TIME FRAME FOR
CONVECTION AS THE SURFACE FRONT SAGS SOUTHEAST ACROSS THE LOWER OHIO
VALLEY AND SOUTHERN MISSOURI. A STRING OF 500 MB IMPULSES WILL BE
EMBEDDED IN SOUTHWEST FLOW ALOFT. ALREADY STRONG MOISTURE INFLOW
WILL BE FURTHER ENHANCED BY WEAK SURFACE CYCLOGENESIS ALONG THE
FRONT. SINCE THERE ARE STILL CONSIDERABLE TIMING DIFFERENCES BETWEEN
THE MODELS...WILL OPT NOT TO INCLUDE HEAVY RAINFALL AMOUNTS AT THIS
TIME. THE 00Z NAM IS SLOWER TO PUSH THE FRONT THROUGH...BRINGING IT
ACROSS THE LOWER OHIO VALLEY TUESDAY MORNING. THIS IS ABOUT 12 HOURS
SLOWER THAN THE 00Z GFS. SEVERE POTENTIAL APPEARS LIMITED BY
EXTENSIVE MID AND HIGH CLOUDINESS THAT WILL LIKELY BE ASSOCIATED
WITH WIDESPREAD TROPICAL CONVECTION. HOWEVER...DEEP LAYER SHEAR
ASSOCIATED WITH THE MID LEVEL TROUGH WILL BE 20 TO 30 KNOTS...ENOUGH
TO SUPPORT MULTI CELL CLUSTERS GIVEN ENOUGH INSTABILITY. POTENTIAL
FOR ISOLATED SEVERE EVENTS WILL BE ADDRESSED IN THE HWO...ALONG WITH
HEAVY RAIN POTENTIAL.

THE FRONT WILL PROGRESS SOUTH OF THE KENTUCKY STATE LINE ON
TUESDAY...FOLLOWED BY SURFACE HIGH PRESSURE MOVING ACROSS THE GREAT
LAKES. A PERSISTENT FAIRLY STRONG NORTHEAST LOW LEVEL FLOW SHOULD
LOWER HUMIDITY LEVELS DURING THE WEEK. NIGHT TIME LOWS WILL BE
NOTICEABLY COOLER. THE 500 MB TROUGH IS EXPECTED TO STRENGTHEN OR
CLOSE OFF OVER THE OHIO VALLEY BY THURSDAY...BUT THE DRY AIR MASS
AND THE LACK OF ANY REAL COLD AIR ALOFT PRECLUDES MENTIONING
PRECIPITATION AFTER WEDNESDAY. 500 MB TEMPS ARE FORECAST NEAR MINUS
10 THURSDAY...AND MID LEVEL LAPSE RATES WILL BE ONLY AROUND 5 C/KM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MY
Hazardous weather outlook, Aug 27, 2:09 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
309 PM CDT SUN AUG 27 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
309 PM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR THE REMAINDER
OF THIS AFTERNOON AND TONIGHT. ISOLATED DAMAGING WIND IS THE
PRIMARY SEVERE WEATHER THREAT...SHOULD ANY OCCUR. HEAVY RAINFALL
IS POSSIBLE IN ANY STORM AND MAY BECOME A LOCALIZED FLOODING
THREAT IF ORGANIZED CLUSTERS OF THUNDERSTORMS PROLONG PERIODS OF
HEAVY RAIN OVER ANY ONE LOCALE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY MONDAY AND MONDAY NIGHT. ONCE
AGAIN...ISOLATED DAMAGING WIND GUSTS AND VERY HEAVY RAIN ARE
POSSIBLE.

A COLD FRONT WILL MOVE SOUTH OF OUR REGION ON TUESDAY...BRINGING
AN END TO THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD MAINTAIN ALERT STATUS SHOULD THEIR
ACTIVATION BE REQUESTED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Aug 27, 5:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
638 PM CDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     FLASH FLOOD      CAPE GIRARDEAU          37.31N 89.55W
08/27/2006                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            WATER LEVEL RISING RAPIDLY AT 2800 BLOCK OF WHITENER.
            CREEK RISING RAPIDLY AND WILL SOON FLOOD. RAINFALL VERY
            HEAVY.

&&

JG
Local storm report, Aug 27, 5:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
639 PM CDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     FLASH FLOOD      CAPE GIRARDEAU          37.31N 89.55W
08/27/2006                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            MINOR STREET FLOODING AT 2800 BLOCK OF WHITENER.

&&

JG
Local storm report, Aug 27, 5:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
640 PM CDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      CAPE GIRARDEAU          37.31N 89.55W
08/27/2006                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            WIDESPREAD FLOODING THROUGHOUT CAPE GIRARDEAU COUNTY.
            MOTORISTS STRANDED IN FLOODED STREETS.

&&

JG
Local storm report, Aug 27, 5:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
642 PM CDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     FLASH FLOOD      CAPE GIRARDEAU          37.31N 89.55W
08/27/2006                   CAPE GIRARDEAU     MO   LAW ENFORCEMENT

            SEVERAL STREETS FLOODED IN THE AREA OF BROADWAY AND KINGS
            HIGHWAY.

&&

JG
Local storm report, Aug 27, 5:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
643 PM CDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      CAPE GIRARDEAU          37.31N 89.55W
08/27/2006                   CAPE GIRARDEAU     MO   COUNTY OFFICIAL

            FLOOD EMERGENCY WEST OF I-55...BETWEEN CAPE GIRARDEAU AND
            JACKSON.

&&

JG
Special weather statement, Aug 27, 5:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
656 PM CDT SUN AUG 27 2006

ILZ084-085-088-089-092>094-KYZ001>006-MOZ087-111-112-114-280100-
ALEXANDER IL-BALLARD KY-CAPE GIRARDEAU MO-CARLISLE KY-FULTON KY-
GRAVES KY-HICKMAN KY-JACKSON IL-JOHNSON IL-MASSAC IL-MCCRACKEN KY-
MISSISSIPPI MO-NEW MADRID MO-PULASKI IL-SCOTT MO-UNION IL-
WILLIAMSON IL-
656 PM CDT SUN AUG 27 2006

...TORRENTIAL RAINFALL EXPECTED WITH SCATTERED THUNDERSTORMS
ACROSS THE REGION THIS EVENING...

CLUSTERS OF THUNDERSTORMS...SOME WITH VERY HEAVY RAINFALL...CONTINUE
TO SPREAD ACROSS PARTS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...
AND WESTERN KENTUCKY. SOME OF THESE THUNDERSTORMS WILL LIKELY PRODUCE
WIDESPREAD RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES IN AN HOUR...
WITH LOCAL AMOUNTS NEAR THREE TO FOUR INCHES POSSIBLE IN STRONGER
THUNDERSTORMS. THIS HEAVY RAIN IS LIKELY TO PERSIST THROUGH AT LEAST
8 PM.

THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO TRACK SLOWLY
NORTHEAST AROUND 20 MPH...AND MAY TRAVEL OVER THE SAME AREA FOR A
PROLONGED PERIOD OF TIME.

THE AREA OF GREATEST CONCERN FOR TORRENTIAL RAINFALL WILL BE IN AN
AREA BOUNDED BY PERRYVILLE MISSOURI AND EVANSVILLE INDIANA TO THE
NORTH...AND FROM NEW MADRID MISSOURI TO MADISONVILLE KENTUCKY TO
THE SOUTH.

THE EXCESSIVE RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AS
WELL AS OVER SMALL STREAMS AND DITCHES.

IF YOU ARE TRAVELING AND ENCOUNTER ROADS THAT ARE STARTING TO COVER
WITH WATER...PLEASE SEEK AN ALTERNATE ROUTE. IN ADDITION...IF
WATER IS APPROACHING YOUR HOME...PLAN TO SEEK HIGHER GROUND
IMMEDIATELY.

MONITOR COMMERCIAL TELEVISION AND RADIO...AS WELL AS NOAA ALL
HAZARDS WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

SMITH

The radar

The Paducah radar (KPAH), 62 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Union

When
August 27, 6:00 PM CST to 7:00 PM CST
Where
Union County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Water was over several roads. More than three inches of rain was measured in Anna for the calendar day. Unofficial reports indicated over 4 inches of rain in Jonesboro and 2 inches in Cobden.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529704.